Treating acidemia in carbon monoxide poisoning may be dangerous.

Rubicon Research Repository/Manakin Repository

Treating acidemia in carbon monoxide poisoning may be dangerous.

Show full item record


Title: Treating acidemia in carbon monoxide poisoning may be dangerous.
Author: Peirce, EC
Abstract: In addition to reducing the available hemoglobin (Hb) by tightly combining with it, CO poisoning produces a substantial left shift in the oxyhemoglobin dissociation curve. This reduces the usual ready O2 release in the tissue and is a major factor in the production of CNS hypoxia and damage. An academia, often present in severe CO poisoning especially if there are also burns, moderates the left curve shift and may, therefore, facilitate tissue oxygenation. Usual emergency room regimens routinely employ alkali in the treatment of academia, and there is a tendency to give large amounts of sodium bicarbonate to a patient in coma with a substantial academia. This is potentially a very dangerous practice in CO victims as an alkalemia, or even a reduction in an academia, will further shift the O2 dissociation curve and may aggravate and hypoxia, perhaps ensuring CNS damage. This paper gives the mathematical details of the curve shift produced by CO and pH change, and explains how to combine the two so that their total magnitude and the effect on available tissue O2 can be known.
Description: Journal of Hyperbaric Medicine : Journal of the Undersea and Hyperbaric Medical Society, Inc.
URI: http://archive.rubicon-foundation.org/4304
Date: 1986

Files in this item

Files Size Format View
JHM_V1N2_2.pdf 1.115Mb PDF View/Open

This item appears in the following Collection(s)

Show full item record

Browse

My Account